Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 22, NWS Pocatello, ID

August 5, 2014Bingham County, Bonneville County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 5, 2014, 2:42 PM MDT for Bingham County, Bonneville County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2014, 2:42 PM MDT (20:42 UTC)
Expired
Aug 5, 2014, 5:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bingham County, ID, Bonneville County, ID

The radar

The Pocatello radar (KSFX), 109 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WGUS55 KPIH 052042
FFWPIH
IDC011-019-052345-
/O.NEW.KPIH.FF.W.0022.140805T2042Z-140805T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
242 PM MDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  EASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES PALISADES RESERVOIR...

* UNTIL 545 PM MDT

* AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. RADAR      
  ESTIMATES THAT ONE TO TWO INCHES OF RAINFALL.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN BONNEVILLE COUNTY...
  RURAL CENTRAL BONNEVILLE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4362 11148 4351 11107 4304 11107 4304 11182

$$

TW
2 follow-up statements
126 
WGUS75 KPIH 052143
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
343 PM MDT TUE AUG 5 2014

IDC011-019-052345-
/O.CON.KPIH.FF.W.0022.000000T0000Z-140805T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BINGHAM ID-BONNEVILLE ID-
343 PM MDT TUE AUG 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
EASTERN BONNEVILLE AND EAST CENTRAL BINGHAM COUNTIES...

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALISADES. 
ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE OVER THE TWO HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4362 11148 4351 11107 4304 11107 4304 11182

$$

HUSTON
901 
WGUS75 KPIH 052343
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
543 PM MDT TUE AUG 5 2014

IDC011-019-052352-
/O.EXP.KPIH.FF.W.0022.000000T0000Z-140805T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BINGHAM ID-BONNEVILLE ID-
543 PM MDT TUE AUG 5 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR EASTERN
BONNEVILLE AND EAST CENTRAL BINGHAM COUNTIES...

AREAS OF LIGHT TO MODERATE RAIN WILL PERSIST OVER THE AREA THIS 
EVENING HOWEVER THE THREAT FOR FLASH FLOODING HAS DIMINISHED. 

LAT...LON 4361 11149 4351 11107 4304 11107 4304 11182

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:27 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 5, 1:27 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
127 PM MDT TUE AUG 5 2014

.DISCUSSION...EXTREMELY MOIST AIR MASS REMAINS OVER THE REGION
THIS AFTERNOON. A DEFORMATION ZONE HAS SET UP OVER THE AREA WHICH
IS HELPING TO AID THE DEVELOPMENT OF SLOW MOVING THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY DOWNPOURS. FURTHERMORE A MESOLOW OVER
THE MAGIC VALLEY IS HELPING TO ENHANCE DEVELOPMENT OF THESE
STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE COMMON
THIS AFTERNOON AND EVENING. THEREFORE A FLASH FLOOD WATCH IS IN
EFFECT FOR THE MOUNTAINS AND HIGHLANDS. LITTLE CHANGE IS EXPECTED
OVER THE NEXT FEW DAYS. A BROAD LOW PRESSURE SYSTEM OVER NEVADA
WILL GRADUALLY WORK THROUGH THE REGION ON WEDNESDAY AND THURSDAY.
THIS WILL MEAN A REPEAT OF CONDITIONS FOR BOTH DAYS. EXPECT THE
GREATEST THREATS TO BE IN THE AFTERNOON AND EVENINGS. BY FRIDAY
THE LOW PRESSURE SYSTEM WILL MOVE OFF TO THE EAST. HOWEVER MOIST
AIR WILL REMAIN OVER THE REGION THROUGH EARLY NEXT WEEK. THE FLOOD
THREAT SHOULD COME TO AN END BY FRIDAY WITH THE LOW MOVING AWAY
FROM THE REGION. SHOULD RETURN TO A MORE NORMAL MONSOON PATTERN
WITH STORMS IN THE MOUNTAINS AND HIGHLANDS.

VALLE

&&

.AVIATION...XPECT WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
OVER THE MAJORITY OF THE AREA THIS AFTERNOON. ALL TAF SITES WILL SEE
SHOWERS AND BRIEF PERIODS OF THUNDERSTORMS THIS AFTERNOON. LOOK FOR
ANOTHER ROUND OF RAIN SHOWERS TOMORROW MORNING. EXPECT MOSTLY VFR
CONDITIONS EXCEPT DURING PERIODS OF HEAVY RAIN WHERE MVFR VIS AND
CIGS ARE POSSIBLE. WYATT

&&

.FIRE WEATHER...MONSOON MOISTURE CONTINUES TO POUR INTO THE AREA.
EXPECT WIDESPREAD SHOWERS AND WIDELY SCATTERED THUNDERSTORMS FOR ALL
AREAS EXCEPT NORTHERN AREAS OF ZONES OF 475 AND 476 THIS AFTERNOON.
LOOK FOR CONTINUED WIDESPREAD PRECIPITATION AND AFTERNOON WIDELY
SCATTERED THUNDERSTORMS THE REMAINDER OF THE WEEK. FLASH FLOODING IS
A CONCERN ESPECIALLY OVER BURN SCARS. TEMPERATURES WILL REMAIN ON
THE COOL SIDE AND HUMIDITY ON THE HIGH SIDE THROUGH FRIDAY.
TEMPERATURES RETURN TO MORE NORMAL READINGS OVER THE WEEKEND.
WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING
IDZ018-019-022>025-031-032.

&&

In the hours before

Special weather statement, Aug 5, 1:09 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
109 PM MDT TUE AUG 5 2014

IDZ021-022-052000-
BINGHAM ID-POWER ID-
109 PM MDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 200 PM MDT

AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEELEY..MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 25 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL POWER COUNTY...
  RURAL WESTERN POWER COUNTY...
  RURAL SOUTHWESTERN BINGHAM COUNTY...
  RURAL NORTHWESTERN POWER COUNTY...

LAT...LON 4291 11317 4293 11283 4256 11293 4256 11299
TIME...MOT...LOC 1909Z 177DEG 15KT 4274 11297

EP
Local storm report, Aug 5, 2:04 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
204 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      6 WSW NEELEY            42.69N 112.97W
08/05/2014                   POWER              ID   LAW ENFORCEMENT

            IDAHO STATE POLICE REPORTED WATER ON THE ROAD ON 1-86
            NEAR MILEPOST 30

0155 PM     FLASH FLOOD      6 WSW NEELEY            42.69N 112.97W
08/05/2014                   POWER              ID   LAW ENFORCEMENT

            IDAHO STATE POLICE REPORTED WATER ON THE ROADWAY ON I-86
            NEAR MILEPOST 30. ADDITIONAL RESOURCES WERE REQUESTED.

&&

EP
Local storm report, Aug 5, 2:19 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
219 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      TABER                   43.32N 112.63W
08/05/2014                   BINGHAM            ID   TRAINED SPOTTER

            FLOODING OF FARMLAND NEAR TABER.

&&

VALLE
Local storm report, Aug 5, 2:34 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
234 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      3 E RIGBY               43.67N 111.86W
08/05/2014                   JEFFERSON          ID   PUBLIC

            FLOODING OF FARMLAND WITH STANDING WATER IN PASTURES.
            REPORT FROM KIFI NEWS FACEBOOK.

&&

EP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:24 AM MDTSpecial Weather StatementPIHOneida66 min
Aug 5, 6:48 AM MDTAreal Flood AdvisoryPIHBlaine, Cassia, Minidoka6 hr
Aug 5, 8:39 AM MDTFlash Flood WarningPIHCassia6 hr
Aug 5, 12:29 PM MDTAreal Flood AdvisoryPIHBonneville, Jefferson, Madison2 hr
Aug 5, 1:00 PM MDTFlash Flood WarningPIHBonneville, Jefferson, Madison60 min
Aug 5, 1:09 PM MDTSpecial Weather StatementPIHPower51 min
Aug 5, 1:18 PM MDTFlash Flood WarningPIHBingham3 hr
Aug 5, 1:19 PM MDTFlash Flood WarningPIHCassia, Power3 hr
Aug 5, 1:36 PM MDTFlash Flood WarningPIHBlaine, Cassia, Minidoka, Power3 hr
Aug 5, 1:44 PM MDTFlash Flood WarningPIHBingham2 hr
Aug 5, 2:13 PM MDTAreal Flood AdvisoryPIHBingham, Bonneville62 min
Aug 5, 2:30 PM MDTAreal Flood AdvisoryPIHBannock, Oneida, Power3 hr
Aug 5, 2:50 PM MDTAreal Flood AdvisoryPIHCassia6 hr
Aug 5, 3:01 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
Aug 5, 3:06 PM MDTFlash Flood WarningPIHBannock, Caribou, Power3 hr
Aug 5, 3:30 PM MDTSpecial Weather StatementPIHClark60 min
Aug 5, 3:50 PM MDTFlash Flood WarningPIHBingham3 hr
Aug 5, 4:15 PM MDTFlash Flood WarningPIHPower3 hr
Aug 5, 4:44 PM MDTSpecial Weather StatementPIHButte, Clark61 min
Aug 5, 4:50 PM MDTFlash Flood WarningPIHCaribou3 hr
Aug 5, 4:52 PM MDTSpecial Weather StatementPIHOneida38 min
Aug 5, 5:54 PM MDTSpecial Weather StatementPIHClark66 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.